Winter Weather, Ballard
- When
- February 5, 12:30 AM CST to 7:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
One to three inches of snow fell across most of western Kentucky, except for places from Hopkinsville east and south, which received less than an inch. The highest amounts were around Paducah.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One to three inches of snow fell across most of western Kentucky, except for places from Hopkinsville east and south, which received less than an inch. The highest amounts were around Paducah. The snow was heavy and wet since temperatures were near freezing. Most of the snow fell in about two hours, accompanied by thunder and lightning in many places. The timing of the heaviest snow was just before the morning commute. This caused most schools to cancel classes. Early morning flights from the Owensboro-Daviess County Regional Airport were cancelled. Temperatures rose above freezing during the mid-morning hours, causing the snow to melt quickly off most roads before noon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 2:45 PM CST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CST WED FEB 4 2004 .SHORT TERM... GFS CONTINUES ITS TREND TOWARD THE FURTHER N AND W TRACK OF ETA...RESULTING IN A N AND W SHIFT OF RAIN/SNOW LINE. ETA CONTINUES TO HANDLE LOWER TROP TEMPS BETTER...AND AFTER COLLABORATION AND WWE CONFERENCE AM INCLINED TO STICK WITH THE ETA FOR OUR SOLUTION. THAT MEANS A SIGNIFICANT ICING EVENT FOR FAR NRN/WRN PTNS FA...WITH AT LEAST A HAZARDOUS RISK TO TRAVEL OVER MOST OF THE REMAINDER OF THE WATCH AREA. WHILE ETA TEMPS AND THICKNESSES SUPPORT SOME MIX OF PCPN...ETA BUFKIT SOUNDING SUGGESTS ALMOST STRICTLY FZRA EVENT...AT LEAST FOR MOST OF THE ICING THREAT. HOWEVER...WITH MODELS BOUNCING AROUND ON THAT ONE...AND EXPECTATION FOR SIGNIFICANT EVAPORATIVE COOLING IN BLAYER DUE TO HIGH T/TD SPREAD...WL STICK W/GOING MIX WORDING IN PRODUCTS (FZRA...MIX W/SN-IP). THE TIMING IS SIMILAR TO PREVIOUS FORECASTS...WITH MAYBE A TAD SLOWER EVOLUTION...RESULTING IN BEST CHANCE TIME PERIOD FOR SIGNIFICANT ICING FROM 09Z-15Z. HAVE KEPT WATCH TIMELINE OF 06Z-18Z TO ALLOW FOR SOME MODEL DIFFERENCES AND QUICKER START AND SLOWER STOP TIMES...HEDGING CONSERVATIVELY W/HEADLINE. BY PM TOMORROW ALL PCPN SHOULD CHANGE-OVER TO LIQUID. AM CONCERNED SRN AND ERN PTNS OF ADVISORY AREA MAY STAY LIQUID THROUGHOUT...BUT WITH TEMPS SO CLOSE TO FREEZING THERE TONIGHT AND THREAT OF EVAPORATIVE COOLING HAVE CHOSEN TO INCLUDE SRN WATCH COUNTIES IN ADVISORY AS WELL...RATHER THAN ELIMINATE THEM FROM HEADLINE ALTOGETHER. && .LONG TERM... FOR THE PERIOD FROM SUNDAY /AFTER 6AM/ THROUGH NEXT WEDNESDAY EVENING...MAIN WEATHER FEATURES BEGIN WITH A WEAK RIDGE TRANSLATING ACROSS THE PAH FORECAST AREA SUNDAY FOLLOWED BY A MINOR IMPULSE MOVING THROUGH MO/IL LATE MONDAY...SHARPENING INTO A HIGHER AMPLITUDE TROUGH OVER IL ON TUESDAY. ANOTHER...MORE SIGNIFICANT SHORTWAVE DIVES INTO THE MEAN TROUGH OVER THE MISSISSIPPI VALLEY...A LITTLE FURTHER WEST THAN THE ONE THAT MOVES THROUGH LATE MONDAY INTO TUESDAY. PER EXTENDED DISCUSSION FROM HPC...WILL LEAN CLOSER TO GFS NUMERICAL SOLUTION FOR SUNDAY THROUGH WEDNESDAY. THE SYSTEM ON TUESDAY IS MAINLY AN UPPER LEVEL SYSTEM...AND GIVEN THE TROUGH AXIS SHARPENS TO THE NORTH AND EAST OF THE PAH FORECAST AREA...CHANCES FOR SIGNIFICANT/MEASURABLE PRECIPITATION ARE VERY LOW. THE SYSTEM ON WEDNESDAY BECOMES AMPLIFIED FURTHER TO THE WEST...ALLOWING MORE TIME FOR MOISTURE TO MOVE IN ACROSS THE PAH FORECAST AREA. GIVEN THE NORTHERN BIAS OF THE GFS...TEMPERATURES WERE LOWERED A COUPLE OF DEGREES FOR MAX/MIN TEMPERATURES. GIVEN THE UNCERTAINTY OF THE PRECIPITATION TYPE THIS FAR OUT...MODIFIED WEATHER ELEMENT POTENTIAL FOR RAIN VS. SNOW BASED ON PROGGED SURFACE TEMPERATURES DURING EACH FORECAST PERIOD. WIND FIELDS WERE ADJUSTED FOR THE SPEED AND DIRECTION OF THE PASSING SURFACE RIDGE TO THE SOUTH ON SUNDAY...AND THE STRENGTHENING AGEOSTROPHIC CIRCULATION IN ADVANCE OF THE NEXT SYSTEM ON WEDNESDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR NORTHWEST PTN OF SIL. IL...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING REMAINDER OF SRN IL. IN...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING ALL SWIN. KY...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING NWRN AND FAR WRN KY. MO...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR NORTHWEST PTN OF SEMO. MO...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING MOST OF REMAINDER OF SEMO (ALL BUT NEAR BOOTHEEL). && DH/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 400 PM CST WED FEB 4 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 400 PM CST WED FEB 4 2004 ...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING ALONG AND NORTH OF A VAN BUREN MISSOURI...TO PERRYVILLE...TO MOUNT VERNON ILLINOIS LINE... ...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING ALONG AND NORTH OF A DONIPHAN MISSOURI...TO PADUCAH KENTUCKY...TO OWENSBORO LINE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...REMAINDER OF TODAY AND TONIGHT FREEZING RAIN MAY MIX WITH SLEET AND SNOW AT TIMES LATE TONIGHT...RESULTING IN MINOR TO SIGNIFICANT ICE ACCUMULATIONS FOR ALL BUT THE EXTREME SOUTHERN PORTIONS OF WESTERN KENTUCKY AND NEAR THE BOOTHEEL IN SOUTHEAST MISSOURI. THE BEST ICING POTENTIAL WILL BE NORTH OF THE OHIO RIVER AND WEST OF THE WABASH RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MINOR TO SIGNIFICANT ICING WILL CONTINUE INTO EARLY THURSDAY MORNING AS FREEZING RAIN MIXES WITH SLEET AND SNOW AT TIMES. THE BEST ICING POTENTIAL WILL BE NORTH OF THE OHIO RIVER AND WEST OF THE WABASH RIVER. THE PRECIPATION WILL CHANGE OVER TO ALL RAIN BY THURSDAY AFTERNOON. RAIN WILL CONTINUE THROUGH THURSDAY AFTERNOON AND INTO THE EVENING. TOTAL RAINFALL AMOUNTS MAY RANGE FROM 1 TO 2 INCHES...ESPECIALLY IN WESTERN KENTUCKY. THIS COULD RESULT IN THE TYPICAL FLOODING OF LOW LYING AND FLOOD PRONE AREAS...AND THE SWELLING OF LOCAL STREAMS...CREEKS...AND RIVER CHANNELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR SNOW AND ICE REPORTING LATE TONIGHT AND EARLY TOMORROW ACROSS MOST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND NORTHERN PARTS OF WESTERN KENTUCKY. SPOTTER REPORTS OF RAINFALL AMOUNTS...ESPECIALLY TOMORROW AFTERNOON AND EVENING...ARE ENCOURAGED.
The national radar mosaic for the moment the first event began.
22 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383423, 5383424, 5383425, 5383426, 5383427, 5383428, 5383429, 5383430, 5383431, 5383432, 5383526, 5383527, 5383528, 5383529, 5383530, 5383531, 5383532, 5383533, 5383534, 5383535, 5383536, 5383537.